Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Fourier asymptotics of Cantor type measures at infinity

Authors: Tian-You Hu and Ka-Sing Lau
Journal: Proc. Amer. Math. Soc. 130 (2002), 2711-2717
MSC (2000): Primary 42A38; Secondary 26A12
Published electronically: April 17, 2002
MathSciNet review: 1900879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $q\geq 3$ be an integer and let $\phi (t)=\prod_{n=1}^\infty \cos(q^{-n}t)$. In this note we prove that $\lim_{t\to \infty} \phi (t)=-\phi (\pi )$ for all $q$; $\varlimsup_{t\to \infty }\phi (t)=\phi (\pi )$ if $q$ is odd and $\varlimsup_{t\to \infty}\phi (t)\le\phi (\pi )$ if $q$ is even$.$ This improves a classical result of Wiener and Wintner. We also give a necessary and sufficient condition for the product $\prod_{i=1}^m\phi (\alpha _it)$ to approach zero at infinity.

References [Enhancements On Off] (What's this?)

  • [FL] A. H. Fan and K. S. Lau Asymptotic behavior of multiperiodic functions $G(x)=\prod_{n=1}^\infty g(x/2^n)$, J. Four. Anal. and Appl., 4 (1998), 130-150. MR 99j:41054
  • [LW] K. S. Lau and J. Wang, Mean quadratic variations and Fourier Asymptotics of self-similar measures, Monat. Math., 115 (1993), 99-132. MR 94g:42018; Corrigendum MR 96c:42027
  • [L] Q. Liu, An extension of a functional equation of Mandelbrot and Poincare, preprint.
  • [S] R. Salem, Algebraic numbers and Fourier transformations, Heath Math. Monographs, Boston. 1962. MR 28:1169
  • [Str1] R. Strichartz, Fourier asymptotics of fractal measures, J. Functional Anal., 89 (1990), 154-181. MR 91m:42015
  • [Str2] R. Strichartz, Self-similar measure and their Fourier transform I., Indiana University Math. J., 39 (1990), 797-817. MR 92k:42015
  • [WW] N. Wiener and A. Wintner, On singular distributions, J. Math. Phy., 17 (1939), 233-346.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 42A38, 26A12

Retrieve articles in all journals with MSC (2000): 42A38, 26A12

Additional Information

Tian-You Hu
Affiliation: Department of Mathematics, University of Wisconsin-Green Bay, Green Bay, Wisconsin 54311

Ka-Sing Lau
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong

Keywords: Cantor type measure, Fourier transform.
Received by editor(s): February 4, 2001
Received by editor(s) in revised form: April 20, 2001
Published electronically: April 17, 2002
Additional Notes: Research supported by an HKRGC grant.
Communicated by: Andreas Seeger
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society